Application of Lemke's method to a class of Markov decision problems

Nobuo Matsubayashi, Hisakazu Nishino

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


This paper presents an application of Lemke's method to a class of Markov decision problems, appearing in the optimal stopping problems, and other well-known optimization problems. We consider a special case of the Markov decision problems with finitely many states, where the agent can choose one of the alternatives: getting a fixed reward immediately or paying the penalty for one term. We show that the problem can be reduced to a linear complementarity problem that can be solved by Lemke's method with the number of iterations less than the number of states. The reduced linear complementarity problem does not necessarily satisfy the copositive-plus condition. Nevertheless we show that the Lemke's method succeeds in solving the problem by proving that the problem satisfies a necessary and sufficient condition for the extended Lemke's method to compute a solution in the piecewise linear complementarity problem.

Original languageEnglish
Pages (from-to)584-590
Number of pages7
JournalEuropean Journal of Operational Research
Issue number3
Publication statusPublished - 1999 Aug 1
Externally publishedYes

ASJC Scopus subject areas

  • General Computer Science
  • Modelling and Simulation
  • Management Science and Operations Research
  • Information Systems and Management


Dive into the research topics of 'Application of Lemke's method to a class of Markov decision problems'. Together they form a unique fingerprint.

Cite this